Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 15, 2021Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Sep 15, 2021, 2:53 AM EDT for Jefferson County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 2:53 AM EDT (06:53 UTC)
Expired
Sep 15, 2021, 3:30 AM EDT
In force
37 min
Issued by
NWS Buffalo, NY
Hail
0.50 in
Wind
40

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 64 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS81 KBUF 150653
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
253 AM EDT Wed Sep 15 2021
 
NYZ007-150730-
Jefferson NY-
253 AM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern
Jefferson County through 330 AM EDT...

At 252 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cedar Point State Park, or 17 miles northwest of Watertown, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Clayton, Wellesley Island State Park, Cedar Point State Park,
Redwood, Kring Point State Park, Alexandria Bay, Theresa, Cape
Vincent, Chaumont, Three Mile Bay, Millen Bay, Fishers Landing, La
Fargeville, Point Peninsula, Plessis and Depauville.

This includes Interstate 81 between exits 49 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4440 7583 4419 7568 4400 7623 4415 7635
      4418 7633 4421 7627 4420 7624 4422 7619
      4424 7617 4426 7616 4435 7599 4434 7597
      4440 7586
TIME...MOT...LOC 0652Z 240DEG 49KT 4412 7620 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

EAJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:43 AM EDT, 10 minutes earlier.

Area forecast discussion, Sep 15, 2:43 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
243 AM EDT Wed Sep 15 2021

.SYNOPSIS...
The slow passage of a cold front through the day will produce a
round of showers and potentially gusty thunderstorms, then high
pressure will bring a return to drier weather for Thursday and
Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Thunderstorms have finally arrived from western NY across Lake
Ontario and toward St. Lawrence River. Thus far, gusts have been 40-
50 mph on the waters of Lake Erie and 30-40 mph on Lake Ontario.
Peak gusts on land thus far were at KIAG (40 mph) and KBUF (37 mph).
Stronger low-level shear is helping to push the line of storms along
which thus far has held down residence time and limited any flooding
issues.

No big changes to the forecast attm. Will continue to expect this
line of convection to roll across rest of the region early this
morning. Gusts to 40 mph still possible along with brief heavy
downpours.

Given the very warm start to the night and slower timing of the
front...lows early this morning will generally be in the mid-
upper 60s in most places.

The surface cold front which lags the initial line of showers and
thunderstorms will slowly work across the area later today
maintaining support for showers and thunderstorms, before exiting by
mid afternoon or so. Depending on the exact timing of the front
there is some potential for some more gusty thunderstorms, with SPC
maintaining a marginal risk from the interior Southern Tier and
Genesee valley eastward...which looks reasonable given current
projections for the redevelopment of some instability in the above
areas concurrent with the frontal passage. This being said...the
greater threat for severe weather Wednesday will actually lie south
and east of our area with better frontal timing during peak heating
there. In the wake of the front...drier and cooler air will spread
into the area from west to east...with high temperatures only
reaching the upper 60s to mid 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Tonight the showers associated with a departing cold front will
slide east of our area. A few showers may linger into the
evening hours east of the Genesee River, but 12Z guidance is a
bit faster to end the showers with the entire area expected to
be rain-free by midnight. Patchy fog is possible across the
Southern Tier valleys.

After this, high pressure will build across the eastern Great Lakes
late Wednesday night before sliding across northern New England on
Thursday. The center of the high will push further east across the
Canadian maritimes, but its ridge axis will extend back across our
area which will maintain dry weather into Friday. Temperatures will
average near to slightly above normal with daytime highs mainly in
the lower to mid 70s Thursday and in the upper 70s to lower 80s on
Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will maintain dry weather Friday night, then model
guidance shows a trough passing to our north, with a weak associated
cold front moving across the area on Saturday. This may produce some
showers and thunderstorms Saturday afternoon with its passage,
however the best forcing aloft will remain to our north.

After this, a large upper level ridge and surface high pressure will
build back across the area. This will maintain a generally dry
pattern Sunday through Tuesday. Ridging and a southerly return flow
will result in above normal temperatures with highs in the 80s at
most locations for Monday and Tuesday.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Showers and thunderstorms sliding east early this morning. Activity
mainly east of KIAG and KBUF, but will impact KJHW, KROC and KART
through 09z. Wind gusts over 30 knots and heavy downpours are the
primary hazards, along with brief IFR conditions.

Wind gusts will be over 20 kts at most sites. While this should
still be enough to keep LLWS out of the TAFs, keep in mind strong
(40-50 kt) low level jet will still be in place aloft next few
hours.

Immediately behind the front...a period of mainly MVFR conditions
and occasional showers/embedded thunder (with some possible IFR
across the Southern Tier) will follow toward daybreak through the
morning hours, with winds also diminishing considerably. Improvement
back to VFR will then follow for the remainder of the TAF period as
the front exits our region and the showers/storms diminish... though
a few more gusty storms cannot be ruled out south and east of a
rough KJHW-KROC-KART axis before the front departs our region.

Outlook...
Tonight...Mainly VFR, except valley fog possible across
the Southern Tier.
Thursday through Sunday...Mainly VFR.

&&

.MARINE...
Moderate to occasionally fresh southwesterlies will be in place out
ahead of a cold front pushing across the Lower Great Lakes
early this morning. Small craft advisories thus remain in
effect, especially for Lake Erie, western Lake Ontario and the
far eastern end of Lake Ontario. The incoming cold front will
continue to generate widespread showers and some thunderstorms,
now mostly over eastern Lake Ontario and the St. Lawrence River.

Expect the front to continue to slowly settle southeast across New
York State later today, with showers and thunderstorms tapering off
following its passage. The moderate southwesterlies will also drop
off rather quickly following the frontal passage the rest of this
morning, with a gradual veering of winds to northwesterly then
following through the remainder of the day.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
         LEZ040-041.
         Small Craft Advisory until 4 AM EDT early this morning for
         LEZ020.
         Small Craft Advisory until 5 AM EDT early this
         morning for LOZ042.
         Small Craft Advisory until 8 AM EDT this morning for
         LOZ045.

&&

SYNOPSIS...JJR/TMA
NEAR TERM...JLA/JJR/TMA
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...JLA/JJR/TMA
MARINE...JLA/JJR/TMA
Hazardous weather outlook, Sep 14, 8:36 PM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
836 PM EDT Tue Sep 14 2021

NYZ001-002-010-011-160045-
Niagara-Orleans-Northern Erie-Genesee-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds and heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-160045-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds and heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-021-160045-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds and heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms could produce gusty winds and heavy rain Wednesday
morning through late Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-160045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-160045-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Sep 15, 12:58 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1258 AM EDT Wed Sep 15 2021

NYZ001-010-150545-
Niagara NY-Northern Erie NY-
1258 AM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northeastern Erie
and Niagara Counties through 145 AM EDT...

At 1258 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Grand Island, or 8 miles south of Niagara Falls,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Clarence,
Lockport, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Grand Island, Pendleton, Akron, Erie Basin Marina,
Alden, Middleport, Sanborn and Clarence Center.

This includes Interstate 90 between exits 52A and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4311 7906 4312 7907 4313 7905 4334 7848
      4291 7847 4286 7893 4291 7890 4293 7891
      4296 7893 4296 7896 4299 7901 4302 7902
      4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 0458Z 258DEG 32KT 4297 7909

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Apffel
Local storm report, Sep 15, 1:55 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
155 AM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     MARINE TSTM WIND 2 WSW BUFFALO           42.88N 78.90W
09/15/2021  M40 MPH          LEZ041             NY   C-MAN STATION

            NOS SITE AT BUFFALO LIGHTHOUSE.

&&

JLA
Local storm report, Sep 15, 1:58 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
158 AM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     MARINE TSTM WIND 1 WNW IRVING            42.57N 79.14W
09/15/2021  M39 MPH          LEZ041             NY   MESONET

            MESONET STATION XSSB IRVING - NORTH
            BREAKWATER LIGHT.

&&

JLA
Local storm report, Sep 15, 2:12 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
212 AM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     MARINE TSTM WIND 2 NW DUNKIRK            42.50N 79.35W
09/15/2021  M47 MPH          LEZ041             NY   C-MAN STATION

&&

JLA
Special weather statement, Sep 15, 2:53 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
253 AM EDT Wed Sep 15 2021

NYZ007-150730-
Jefferson NY-
253 AM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern
Jefferson County through 330 AM EDT...

At 252 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cedar Point State Park, or 17 miles northwest of Watertown, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton, Wellesley Island State Park, Cedar Point State Park,
Redwood, Kring Point State Park, Alexandria Bay, Theresa, Cape
Vincent, Chaumont, Three Mile Bay, Millen Bay, Fishers Landing, La
Fargeville, Point Peninsula, Plessis and Depauville.

This includes Interstate 81 between exits 49 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4440 7583 4419 7568 4400 7623 4415 7635
      4418 7633 4421 7627 4420 7624 4422 7619
      4424 7617 4426 7616 4435 7599 4434 7597
      4440 7586
TIME...MOT...LOC 0652Z 240DEG 49KT 4412 7620

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EAJ

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:54 PM EDTSpecial Marine WarningBUF2 hr
Sep 14, 11:59 PM EDTSpecial Marine WarningBUF2 hr
Sep 15, 12:58 AM EDTSpecial Weather StatementBUFNiagara47 min
Sep 15, 1:36 AM EDTSpecial Marine WarningBUF84 min
Sep 15, 2:01 AM EDTSpecial Marine WarningBUF29 min
Sep 15, 2:28 AM EDTSpecial Marine WarningBUF92 min
Sep 15, 12:41 PM EDTSpecial Weather StatementBUFAllegany34 min
Sep 15, 1:30 PM EDTSpecial Weather StatementBUFAllegany30 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.